Tuesday, July 28, 2009

Fluid In The Lungs

At my last oncologist visit, we talked a bit about the fluid in my lungs. Each CT scan shows an increase of fluid. Most of it is in my right lung which is my mastectomy side and the side I had radiation in 2001. The doctor feels the fluid retention is caused by the chemotherapy and not the cancer.

So our options are to stop chemotherapy or drain the fluid. Apparently, draining the fluid only lasts a month or two before it comes back. Also, when you do the draining procedure there are a few drawbacks. Every time you poke around in there you create scar tissue which then creates other pockets of fluid which you then have to drain.

So how does fluid in the lungs affect me? Well, when I lie down or get up from lying down or shift positions when lying down, I cough a few times. The fluid shifts and irritates the lung. My breathing is a bit more labored. I do notice the cough is getting deeper sounding too. For sleeping, the doctor recommended I stack some extra pillows at my head to incline me a bit more.

Each time I see the oncologist she taps regions of my back and the sound changes pitch with the level of fluid in my lungs. I’m not sure when a decision has to be made as to our next move.

14 comments:

Arlene said...

This is a biggy, isn't it!

You mention that stopping chemo is one option. Would it be possible to stop the chemo for a certain period of time i.e. 3 or 6months or so. Then re-evaluate the situation at that time to see if the fluid has cleared and if there have been any other changes. Would that give you a better idea of what course of action to take?

Renee said...

Daria, you are not going to stop the chemo I hope.

Can they drain it.

Love Renee xoxo

sherry lee said...

What is meant to "help" us can also "harm" us...I'm glad your oncologist is on top of this and you know that you have options. When the time comes that you must make one I know that you will do what you feel is best for you overall and you know that we will all be behind you 100% ♥

Sue in Italia/In the Land Of Cancer said...

I am so sorry that you have to deal with this. Is the Taxol causing this?I know another blogger (heather's Journey) had alot of trouble in the past 6 months due to Taxol causing some fluid in the lung. She is better now.

Denise said...

Sorry girl..... and I wonder how much longer you take the chemo? Will the fluid go away when the chemo stops? I will pray about this.....

Always thinking about you gals that are struggling with this demon cancer.

Daria said...

I'll try and answer the questions here ...

I'm on chemo indefinitely ... as long as my body can take it ... I guess ... thou, the oncologist often asks me about quality of life.

It's Taxotere that is causing the water retention.

Yes we can drain the fluid.

No I am not stopping chemo.

Yes a break in chemo may help reduce the fluid.

I don't think it's an all or nothing situation ... I'm relying on my oncologist's expertise here.

Thanks for your questions and comments.

Michelle said...

Sounds like what mum is going through right now. Is the cough really wet?

Love to you

xxx

nollyposh said...

Hmmmm been having a little something weird going on in my lung/chest/upper back region too and just wonder???... Xrays from GP were clear, will see what the specialist says on Tuesday X:-/ Good Luck hunny, is there anything that you can take that's less invasive that might help i wonder? xox

Isaura said...

Sorry to hear this Daria, had my lungs drained after surgery... now, I am also having problems with my lungs....
I hope they take care of this...
I am thinking of you.....
love to you

Audrey said...

Oh Daria, that totally sucks! I feel so bad for you. I do agree with Renee - stopping chemo doesn't sound like the best idea. Oh man! My thoughts are with you as you try to determine the best path for you personally to take.
xoxoxo

Jill said...

Daria, I am sure the right decision will be made by you and your oncologist. All of these drugs that are pumped into our bodies certainly have some bad side effects. I guess we have to take the bad with the good along the way.
You asked what program I used for the frame on the photo and it is Paint Shop Pro. If you google it you can get a free trial download, I think.
Hugs.

BLOGitse said...

oh, boy...what can I say...take care!

Luckey One said...

Daria- ((hugs)) I hope you get some relief soon. It sucks having to constantly deal with each curveball

Peggy

Roxanne said...

Daria, I haven't been on as much as I like. But please know you are in my prayers. Hugs to you.